Infinite Graphic Matroids

  • Nathan Bowler
  • Johannes Carmesin
  • Robin Christian
Article

Abstract

We introduce a class of infinite graphic matroids that contains all the motivating examples and satisfies an extension of Tutte’s excluded minors characterisation of finite graphic matroids.We prove that its members can be represented by certain ‘graph-like’ topological spaces previously considered by Thomassen and Vella.

Mathematics Subject Classification (2000)

05B35 05C63 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    S. H. A. Borujeni and N. Bowler: Thin sums matroids and duality, Advances in Mathematics 271 (2015), 1–29.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    N. Bowler and J. Carmesin: An excluded minors method for infinite matroids, Preprint 2012, current version available at arxiv.org/pdf/1212.3939v1.Google Scholar
  3. [3]
    N. Bowler and J. Carmesin: An excluded minors method for infinite matroids, J. Combin. Theory Ser. B, to appear. Extended preprint version 2012: available at www.math.uni-hamburg.de/spag/dm/papers/excludedminors v5.pdf.Google Scholar
  4. [4]
    N. Bowler and J. Carmesin: Infinite trees of matroids, Preprint 2014, available at arxiv.org/abs/1409.6627.Google Scholar
  5. [5]
    N. Bowler, J. Carmesin and R. Christian: Infinite graphic matroids, Preprint 2013, current version available at arxiv.org/abs/1309.3735.Google Scholar
  6. [6]
    N. Bowler, J. Carmesin and L. Postle: Reconstruction of infinite matroids from their 3-connected minors, extended online edition, European J. Combin., to appear. Preprint 2016, current version available at arxiv.org/abs/1606.04235.Google Scholar
  7. [7]
    H. Bruhn and M. Stein: MacLane’s planarity criterion for locally finite graphs, J. Combin. Theory (Series B) 96 (2006), 225–239.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    H. Bruhn and R. Diestel: Infinite matroids in graphs, Discrete Math. 311 (2011), 1461–1471.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    H. Bruhn, R. Diestel, M. Kriesell, R. Pendavingh and P. Wollan: Axioms for infinite matroids, Adv. Math. 239 (2013), 18–46.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    H. Bruhn and M. Stein: Duality of ends, Combin. Probab. Comput. 19 (2010), 47–60.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    H. Bruhn and P. Wollan: Finite connectivity in infinite matroids, European Journal of Combinatorics 33 (2012), 1900–1912.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    R. Christian: Infinite graphs, graph-like spaces and B-matroids, PhD thesis, University of Waterloo, 2010.Google Scholar
  13. [13]
    R. Christian, R. B. Richter and B. Rooney: The planarity theorems of MacLane and Whitney for graph-like continua, Electron. J. Combin. 17 (2010), research Paper 12.Google Scholar
  14. [14]
    R. Diestel: Locally finite graphs with ends: a topological approach, Hamburger Beitr. Math., 340, 2009, see /www.math.uni-hamburg.de/math/research/Preprints/hbm.html.Google Scholar
  15. [15]
    R. Diestel: Graph Theory (4th edition), Springer-Verlag, 2010.CrossRefMATHGoogle Scholar
  16. [16]
    D. A. Higgs: Infinite graphs and matroids, Recent Progress in Combinatorics, in: Proceedings Third Waterloo Conference on Combinatorics, Academic Press, 1969, 245–53.Google Scholar
  17. [17]
    J. Oxley: Matroid Theory, Oxford University Press, 1992.MATHGoogle Scholar
  18. [18]
    M. Stein: Arboriticity and tree-packing in locally finite graphs, J. Combin. Theory (Series B) 96 (2006), 302–312.MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    C. Thomassen and A. Vella: Graph-like continua, augmenting arcs, and Menger’s theorem, Combinatorica 28 (2008), 595–623.MATHGoogle Scholar
  20. [20]
    W. T. Tutte: Matroids and graphs, Trans. Amer. Math. Soc. 90 (1959), 527–552.MathSciNetCrossRefMATHGoogle Scholar
  21. [21]
    A. Vella: A fundamentally topological perspective on graph theory, PhD thesis, University of Waterloo, 2005.Google Scholar
  22. [22]
    A. Vella and R. B. Richter: Cycle spaces in topological spaces, J. Graph Theory 59 (2008), 115–144.MathSciNetCrossRefMATHGoogle Scholar
  23. [23]
    N. White: Unimodular matroids, in: Combinatorial geometries, volume 29 of Encyclopedia Math. Appl., 40–52, Cambridge Univ. Press, Cambridge, 1987.CrossRefGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Nathan Bowler
    • 1
  • Johannes Carmesin
    • 2
  • Robin Christian
    • 1
  1. 1.University of HamburgHamburgGermany
  2. 2.Department of Pure Mathematics and Mathematical StatisticsUniversity of CambridgeCambridgeUK

Personalised recommendations